... polycythemia vera last december 2011 from then on i am on my 19th sessions of phlebotomy and in and out of the hospital due to unstable platelet,i am taking hydroxy 3x a day and thromboreductin once a day,i never smoke and drink alcohol and so active ,i dont have idea where i gt this kind of illness but i got no choice but to accept it ,i am hearing opinions about people taking hydroxy and some told me that it will lead to some serious illness like cancer or leukemia ... im confused... i just noticed that im having hair loss and my nails are turning into having like poor blood circulation after taking hydroxy
Taking hydroxyurea can cause nail discoloration(black spot) and hair loss? I ws diagnosed of having?
Question posted by maryannesteiner on 30 May 2012
Last updated on 11 June 2017 by mevin
Hi am also sufering from policythemia. And also taking hydrea. Not smoke not drink alcohol. Any sugestion how to gret cured
Hi Maryannesteiner, I am surprised by the dosage of Hydroxyurea recommended. Be that as it may, has your hematocrit levels gone down after consuming hydroxyurea ?? Also why was thromboreductin prescribed for you ?? I am told that hydroxyurea reduces your hematocrit level (just like phlebotomy) so that the ailment does not progress into cancer or leukemia.
Nail discoloration and/or hair loss may be because of high dosage of hydroxyurea and/or simultaneous consumption of thromboreductin. Please double check with a hematologist.
Yes, in rats they can get cancer if given 3 times the human dose. It says they haven't done alot of studies in humans, but I'm sure it has happened in long term use and the reports are anecdotal. And yes, it can cause darkening of your nails and hair loss. Here's a web site about it.
- Hydroxyurea uses and safety info
- Hydroxyurea information for Healthcare Professionals (includes dosage details)
- Side effects of Hydroxyurea (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.